Michigan, 2004Hail and Damaging Winds in Michigan, May 21, 2004
May 21, 2004 · NWS GRR · 9 events in 9 counties and zones
5 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- $110,000
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 21, 2:55 PM EST, 4 hours 17 minutes earlier.
Area forecast discussion, May 21, 2:55 PM EST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT FRI MAY 21 2004
.SHORT TERM...
MANY ISSUES TO BE DEALT WITH IN THE SHORT TERM PORTION OF THIS
FORECAST PACKAGE. GENERAL UPPER AIR PATTERN CURRENTLY AND THROUGH
THE FIRST HALF OF THE WEEKEND CONSISTS OF AN UPPER LEVEL TROUGH OVER
THE NORTHWEST U.S. AND A FLAT RIDGE OVER THE EASTERN PART OF THE
COUNTRY. NUMEROUS WEAK JETLETS WILL BE RIDING THE MAIN JET DURING
THE PERIOD. AT THE SFC...A FRONTAL SYSTEM OVER THE GREAT LAKES WILL
REMAIN NEARLY STATIONARY WITH ONLY MINOR FLUCTUATIONS AS THE SFC
FRONT IS NEARLY PARALLEL TO THE UPPER FLOW. SEVERE WX AND HYDRO
CONCERNS ARE THE MORE SPECIFIC CONCERNS ACROSS THE CWFA.
FIRST MCS THAT PASSED THROUGH THE CWFA THIS MORNING AND EARLY THIS
AFTERNOON HAS FOR THE MOST PART EXITED THE CWFA. THIS MCS DROPPED
WIDESPREAD HEAVY RAINS ACROSS THE REGION WITH 1 TO 2 INCHES OF RAIN
REPORTED FROM MANY AREAS WITH LOCALLY HIGHER AMOUNTS. THE NEXT FOCUS
THIS EVENING IS A DEVELOPING MCS NEAR THE MN/IA/WI BORDER. THIS MCS
IS EXPECTED TO MOVE INTO SRN LOWER MICHIGAN THIS EVENING AS 850-300
THICKNESSES COME RIGHT INTO THE AREA FROM THE CURRENT POSITION OF
THE MCS. IN ADDITION...A LLJ IS GOING TO INCREASE TONIGHT AND WILL
LIKELY DEVELOP MORE SHOWERS AND THUNDERSTORMS OVER THE REGION. THE
BEST CONVERGENCE AT THE NOSE OF THE LLJ WILL BE LOCATED ROUGHLY OVER
THE NRN CWFA. THE ETA AND GFS DIFFER ON THE STRENGTH OF THE LLJ.
EITHER WAY ENOUGH SHEAR...INSTABILITY (ELEVATED LI/S -3 TO -6)
...AND FORCING (DEEP OMEGAS BELOW -10 MICROBARS) ALL SUPPORT
CONVECTION. AS FOR SEVERE WX THREAT...FREEZING LEVELS ARE EXPECTED
TO BE AROUND 13K TO 14K FEET...0-1KM SRH BETWEEN 100-200 M2S2...AND
A LLJ ABOVE...WIND AND HAIL WILL BE THE BIGGEST THREATS. AN ISOLATED
TORNADO IS POSSIBLE...BUT AS THE NOCTURNAL INVERSION SETS UP...THIS
WILL BECOME LESS LIKELY. HYDRO IS A BIG CONCERN...ESPECIALLY IF WE
SEE HEAVY DOWNPOURS LIKE EARLIER TODAY. PW/S ARE PROGGED TO COME UP
TO AROUND 1.75 INCHES OVERNIGHT. WITH HEAVY RAINS POSSIBLE AND VERY
MOIST CONDITIONS ALREADY PRESENT...WILL GO WITH A FLOOD WATCH FOR
THE ENTIRE CWFA TONIGHT AND TOMORROW. THIS WATCH VERY WELL MIGHT
NEED TO BE EXTENDED FURTHER DEPENDING ON THE PLACEMENT OF THE
FRONT...TRACK OF MCS...AND HEAVIEST RAINS.
SAT THROUGH SUN WILL FEATURE PRETTY MUCH THE SAME WEATHER AS JETLETS
CONTINUE TO RIDE ALONG THE MAIN JET AND CONTINUE TO SPARK CLUSTERS
OF SHOWERS AND THUNDERSTORMS. THE BEST CHANCE WILL LIKELY BE SAT
NIGHT WITH ANOTHER LLJ DEVELOPING AND PRODUCING SHOWERS AND
THUNDERSTORMS. CONVECTION DURING THE DAYTIME HOURS WILL BE DEPENDANT
ON LEFTOVER CONVECTION...OUTFLOW BOUNDARIES...AND INSTABILITY WE CAN
PRODUCE FROM ANY DAYTIME HEATING. WE WILL GO WITH SCATTERED SHOWERS
AND THUNDERSTORMS FOR THE DAYTIME PERIODS AND MENTION LIKELY SAT FOR
MOST OF THE CWFA...ESPECIALLY THE NRN 2/3RDS OF THE CWFA.
THE MAIN UPPER WAVE OVER THE NW U.S. WILL EJECT A WEAKER WAVE TOWARD
THE STATE LATE SUN AND SUN NIGHT. A SFC LOW WILL TRACK ALONG THE
FRONT AND WILL BRING A COLD FRONT INTO THE AREA SUN NIGHT. THIS WILL
AGAIN BRING SHOWER AND THUNDERSTORM CHCS OVER THE AREA. THE LOW IS
EXPECTED TO MOVE NORTH AND EAST OF THE AREA BY MON MORNING AND SO
TOO WILL THE SUPPORTING UPPER WAVE. THIS SHOULD CLEAR THINGS OUT FOR
MON AND ALLOW FOR SOME TEMPORARY DRYING. SOME SHOWERS AND
THUNDERSTORMS COULD LINGER OVER THE EAST EARLY MON MORNING.
WE WILL NOT BE MAKING MANY CHANGES TO THE GOING TEMP FORECAST...ONLY
A FEW TWEAKS. TEMPS COULD VARY QUITE A BIT DEPENDING ON THE EXACT
FRONTAL POSITION THROUGH THE WEEKEND AND DEPENDING HOW MUCH SUN ANY
ONE PLACE SEES. MOS BULLETINS ARE FAIRLY CLOSE TO THE GOING FORECAST
ALSO.
.LONG TERM...
THE TREND HAS CONTINUED WITH STRENGTHENING THE UPPER LEVEL LOW AT
500MB ACROSS EXTREME WESTERN U.S. THE BAD NEWS IS THAT THE BOUNDARY
THAT HAS CONTINUED TO DELUGE THE AREA...WILL PERSIST THROUGH NEXT
WED...POSSIBLY THUR. THE PROBLEM WILL CONTINUE TO BE THE PLACEMENT
OF THE BOUNDARY AS WELL. WHAT MAY HELP IN THE EXTENDED TIMEFRAME IS
WITH A BROAD RIDGE ACROSS THE SOUTHERN TIER OF THE U.S. IF THIS
MATCHES UP WITH THE LATEST GFS 500MB PROG...THAN THIS SHOULD HELP TO
CHOKE OFF A CONTINUED MOISTURE SURGE. RETURN FLOW TOWARD WED THROUGH
FRI LOOKS TO NOT BE AS IMPRESSIVE AS PREVIOUSLY THOUGHT. 850MB TEMPS
THROUGH NEXT WED SUPPORT REMAINING ABOVE NORMAL RANGING FROM THE
11-14 RANGE FROM MON AND TUE...WED THROUGH FRI THE RANGE VORT SWINGS
THROUGH THE REGION REDUCING 850MB TEMPS TO 7-11 DEG C RANGE. COOL
DRY AIR SHOULD ALSO HELP TO LIMIT PRECIP LATE IN THE WEEK.
NONETHELESS CONSIDERING THE UNSETTLED PATTERN...WILL MAINTAIN CHC
SHOWERS BASED ON AMPLE LOW LEVEL MOISTURE THAT MAY HELP TO PRODUCE
SCATTERED LIGHT SHOWERS LATE IN THE WEEK.
&&
.GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE ENTIRE CWFA
THROUGH THE DAY ON SATURDAY.
AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR KENT...
IONIA...ALLEGAN...EATON...BARRY...KALAMAZOO...CALHOUN...VAN BUREN AND
OTTAWA COUNTIES UNTIL 730 PM EDT.
&&
NJJ BEACHLER
Hazardous weather outlook, May 21, 5:35 AM EST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 AM EDT FRI MAY 21 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
635 AM EDT FRI MAY 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST MICHIGAN. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE FROM LATE THIS AFTERNOON UNTIL AROUND 100 AM.
HAIL TO 1 INCH IN DIAMETER IS THE MOST LIKELY HAZARD ACROSS THE
AREA. WIND GUSTS TO 70 MPH ARE POSSIBLE SOUTH IF INTERSTATE 96.
NEAR AND SOUTH IF INTERSTATE 94 AN ISOLATED TORNADO IS NOT OUT OF
THE QUESTION THIS EVENING INTO EARLY TONIGHT.
ANY OF THESE STORMS WILL HAVE VERY HEAVY RAINFALL AND GIVEN THE 1 TO
3 INCH RAINFALL THAT FELL SOUTH AND EAST OF GRAND RAPIDS LAST
NIGHT...THOSE AREA BETWEEN BATTLE CREEK AND JACKSON...SOUTH OF
INTERSTATE 96...WOULD HAVE THE GREATEST RISK OF MINOR FLOODING DUE TO
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
OVER THE WEEKEND THE FRONTAL SYSTEM WILL CONTINUE TO MOVE BACK AND
FORTH ACROSS LOWER MICHIGAN. THAT WILL TO BRING THUNDERSTORMS TO THE
AREA FROM TIME TO TIME. THE MOST LIKELY TIMES FOR THESE STORMS ARE
FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS EACH DAY. SEVERE
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR SATURDAY
AND SUNDAY. HEAVY RAINFALL AND MINOR URBAN AND SMALL STREAM FLOODING
ARE MORE THAN POSSIBLE NEAR THE HEAVIEST THUNDERSTORMS THIS WEEKEND.
THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY
THROUGH THURSDAY THOUGH AS THE FRONT WILL NOT GET FAR FROM MICHIGAN
THROUGH THIS ENTIRE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WDM
In the hours before
Local storm report, May 21, 1:23 PM EST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
223 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG JACKSON 42.24N 84.40W
05/21/2004 JACKSON MI TRAINED SPOTTER
POLES DOWN.
0142 PM HAIL 5 S JACKSON 42.17N 84.40W
05/21/2004 0.88 INCH JACKSON MI TRAINED SPOTTER
0115 PM HAIL EATON RAPIDS 42.51N 84.65W
05/21/2004 0.75 INCH EATON MI TRAINED SPOTTER
0112 PM TSTM WND DMG CHARLOTTE 42.56N 84.83W
05/21/2004 EATON MI TRAINED SPOTTER
TREES DOWN.
0110 PM TSTM WND DMG BATTLE CREEK 42.30N 85.23W
05/21/2004 CALHOUN MI EMERGENCY MNGR
TREES DOWN.
0102 PM FUNNEL CLOUD CHARLOTTE 42.56N 84.83W
05/21/2004 EATON MI PUBLIC
1255 PM TSTM WND GST 5 N NASHVILLE 42.68N 85.09W
05/21/2004 65 MPH BARRY MI TRAINED SPOTTER
1255 PM TSTM WND GST VICKSBURG 42.12N 85.53W
05/21/2004 70 MPH KALAMAZOO MI AMATEUR RADIO
1255 PM HAIL VICKSBURG 42.12N 85.53W
05/21/2004 1.00 INCH KALAMAZOO MI BROADCAST MEDIA
1220 PM TSTM WND GST BANGOR 42.31N 86.11W
05/21/2004 65 MPH VAN BUREN MI TRAINED SPOTTER
1206 PM HAIL WYOMING 42.89N 85.70W
05/21/2004 1.00 INCH KENT MI TRAINED SPOTTER
1206 PM HAIL WYOMING 42.89N 85.70W
05/21/2004 0.75 INCH KENT MI TRAINED SPOTTER
1205 PM TSTM WND GST PORT SHELDON 42.90N 86.20W
05/21/2004 62 MPH OTTAWA MI AMATEUR RADIO
1155 AM TSTM WND DMG 3 SW FENNVILLE 42.56N 86.15W
05/21/2004 ALLEGAN MI AMATEUR RADIO
WIRES DOWN.
&&
OSTUNOLocal storm report, May 21, 3:01 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0146 PM TSTM WND DMG MASON 42.58N 84.44W
05/21/2004 INGHAM MI TRAINED SPOTTER
SEVERAL TREES DOWN.
0145 PM TSTM WND DMG JACKSON 42.24N 84.40W
05/21/2004 JACKSON MI TRAINED SPOTTER
POLES DOWN.
0142 PM HAIL 5 S JACKSON 42.17N 84.40W
05/21/2004 0.88 INCH JACKSON MI TRAINED SPOTTER
0137 PM TSTM WND GST MASON 42.58N 84.44W
05/21/2004 58 MPH INGHAM MI AWOS
0115 PM HAIL EATON RAPIDS 42.51N 84.65W
05/21/2004 0.75 INCH EATON MI TRAINED SPOTTER
0112 PM TSTM WND DMG CHARLOTTE 42.56N 84.83W
05/21/2004 EATON MI TRAINED SPOTTER
TREES DOWN.
0110 PM TSTM WND DMG BATTLE CREEK 42.30N 85.23W
05/21/2004 CALHOUN MI EMERGENCY MNGR
TREES DOWN.
0102 PM FUNNEL CLOUD CHARLOTTE 42.56N 84.83W
05/21/2004 EATON MI PUBLIC
1255 PM TSTM WND GST 5 N NASHVILLE 42.68N 85.09W
05/21/2004 65 MPH BARRY MI TRAINED SPOTTER
1255 PM TSTM WND GST VICKSBURG 42.12N 85.53W
05/21/2004 70 MPH KALAMAZOO MI AMATEUR RADIO
1255 PM HAIL VICKSBURG 42.12N 85.53W
05/21/2004 1.00 INCH KALAMAZOO MI BROADCAST MEDIA
1230 PM TSTM WND DMG WAYLAND 42.67N 85.64W
05/21/2004 ALLEGAN MI LAW ENFORCEMENT
TREES AND WIRES DOWN.
1230 PM TSTM WND DMG 3 E HICKORY CORNERS 42.44N 85.32W
05/21/2004 BARRY MI TRAINED SPOTTER
THREE LARGE TREES DOWN. GREATER THAN 20 INCHES IN
DIAMETER.
1225 PM HAIL ADA 42.95N 85.49W
05/21/2004 0.75 INCH KENT MI BROADCAST MEDIA
1225 PM HAIL ADA 42.95N 85.49W
05/21/2004 0.75 INCH KENT MI BROADCAST MEDIA
1220 PM TSTM WND GST BANGOR 42.31N 86.11W
05/21/2004 65 MPH VAN BUREN MI TRAINED SPOTTER
1206 PM HAIL WYOMING 42.89N 85.70W
05/21/2004 0.75 INCH KENT MI TRAINED SPOTTER
1206 PM HAIL WYOMING 42.89N 85.70W
05/21/2004 1.00 INCH KENT MI TRAINED SPOTTER
1205 PM TSTM WND GST PORT SHELDON 42.90N 86.20W
05/21/2004 62 MPH OTTAWA MI AMATEUR RADIO
1155 AM TSTM WND DMG 3 SW FENNVILLE 42.56N 86.15W
05/21/2004 ALLEGAN MI AMATEUR RADIO
WIRES DOWN.
&&
OSTUNOThunderstorm Wind, Muskegon
- When
- May 21, 7:12 PM EST
- Where
- Muskegon County, Cloverville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.200, -86.150
Numerous large tree limbs were blown down in Cloverville and Norton Shores.
Thunderstorm Wind, Allegan
- When
- May 21, 7:36 PM EST to 7:50 PM EST
- Where
- Allegan County, Diamond Spgs
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.683, -85.883
Law enforcement reported several trees blown down in Monterey and near Wayland. Many trees were also blown down in Diamond Springs.
Hail, Kent
- When
- May 21, 8:20 PM EST
- Where
- Kent County, Alto
- Measured
- 1 in hail
- Property damage
- $25,000
- Crop damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.850, -85.383
One inch hail was reported by broadcast media one mile east of Alto.
Hail, Ionia
- When
- May 21, 8:20 PM EST
- Where
- Ionia County, Lake Odessa
- Measured
- 0.75 in hail
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.783, -85.133
Broadcast media reported three quarters inch hail in Lake Odessa.
Thunderstorm Wind, Van Buren
- When
- May 21, 8:30 PM EST
- Where
- Van Buren County, Lawrence
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $30,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.217, -86.050
Law enforcement in Lawrence reported that several trees were blown down.
Hail, Calhoun
- When
- May 21, 8:35 PM EST
- Where
- Calhoun County, Battle Creek
- Measured
- 0.88 in hail
- Property damage
- $25,000
- Crop damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.317, -85.183
An emergency manager reported seven eighths inch hail in Battle Creek.
Thunderstorm Wind, Barry
- When
- May 21, 8:35 PM EST
- Where
- Barry County, Nashville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $20,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.600, -85.083
A 60 m.p.h. wind gust was reported five miles north of Nashville.
Hail, Jackson
- When
- May 21, 8:40 PM EST
- Where
- Jackson County, Jackson
- Measured
- 2 in hail
- Property damage
- $30,000
- Crop damage
- $30,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.233, -84.400
Two inch diameter hail was reported by the public in Jackson.
Hail, Ingham
- When
- May 21, 8:50 PM EST
- Where
- Ingham County, Leslie
- Measured
- 1 in hail
- Property damage
- $20,000
- Crop damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.450, -84.433
One inch hail was observed in Leslie.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, May 21, 20043 deaths · 7 injured · $89,000 · 68 kt wind · 10 events
- Tornadoes and Flash Flooding in Iowa, May 21 to 22, 200415 injured · $4.3 million · F2 · 79 events
- Tornado in Iowa, May 21, 2004$300,000 · F3 · 1 event
- Flooding in Michigan, May 21 to 23, 2004$30 million · 23 events
- Flash Flooding and Hail in Ohio, May 21, 2004$21 million · 50 kt wind · 17 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2004$19 million · 1 in hail · 18 events
- Tornado and Hail in Ohio, May 21, 2004$6.8 million · F0 · 30 events
- Flash Flooding in Ohio, May 21, 2004$4.5 million · 9 events
- Flash Flooding and Flooding in Ohio, May 21, 2004$1.0 million · 2 in hail · 32 events
- Flash Flood in Pennsylvania, May 21, 2004$4.1 million · 1 event
- Flooding in Ohio, May 21 to 24, 2004$2.9 million · 2 events
- Flood and Damaging Winds in Wisconsin, May 21, 2004$1.3 million · 78 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402214, 5402213, 5402211, 5402212, 5402215, 5402209, 5402210, 5402208, 5402207.